Vermont, 2011

Hail and Damaging Winds in Vermont, August 21, 2011

August 21, 2011 · NWS BTV · 12 events in 7 counties and zones

On the afternoon of August 21st, a cold front supported by a strong mid-atmospheric disturbance moved across a unstable air mass across Vermont. Numerous showers and thunderstorms developed during the afternoon with some containing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
$10,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the afternoon of August 21st, a cold front supported by a strong mid-atmospheric disturbance moved across a unstable air mass across Vermont. Numerous showers and thunderstorms developed during the afternoon with some containing large hail and damaging winds. The strongest storm was in Rutland county near North Pawlet, where a microburst produced straight line winds estimated, by a NWS Storm Damage team, between 70 and 90 mph. Hundreds of trees were snapped or uprooted as well as downed power lines and damage to vehicles. In addition, a corn field was flattened by these damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 21, 9:28 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 9:28 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1028 AM EDT SUN AUG 21 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH...AND A STRONG SURFACE COLD FRONT WILL
APPROACH THE NORTH COUNTRY TODAY FROM THE WEST. WIDESPREAD
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL SPREAD OUT AHEAD OF
THESE SYSTEMS. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY
RAIN...ESPECIALLY IN THE AFTERNOON. COLD FRONT WILL CROSS THE
REGION OVERNIGHT...FOLLOWED BY THE UPPER TROUGH ON MONDAY.
SHOWERS WILL CONTINUE THROUGH THIS TIME PERIOD. COOLER AND DRIER
WEATHER WILL RETURN FOR MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1028 AM EDT SUNDAY...SHOWERS AND THUNDERSTORMS ARE SPREADING
EASTWARD COVERING MOST OF NORTHERN NEW YORK AND APPROACHING
VERMONT. STRONG FRONTOGENETIC FORCING AND INCREASING
INSTABILITY...MAINLY OVER THE SOUTHERN TWO THIRDS OF
VERMONT...WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORMS
THIS AFTERNOON. INCLUDED MORE ENHANCED AND SEVERE WORDING TO
OUTLINE THE DEVELOPING SEVERE WEATHER THREAT...EXPECT ISOLATED
SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN.
ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST...ADJUSTED
PROBABILITIES OF PRECIPITATION TO BE MORE REPRESENTATIVE OF
CURRENT RADAR AND ACTUAL CONDITIONS. THIS INCLUDED THE INCREASE OF
PRECIPITATION AND THUNDERSTORM OVER ESSEX COUNTY NEW YORK. POPS
WERE REDUCED IN THE SHADOWED AREAS EAST OF THE GREEN MOUNTAINS IN
THE SPRINGFIELD AREA UNTIL LATER IN THE AFTERNOON. TEMPERATURES
WERE DECREASED ACROSS THE ENTIRE FORECAST AREA TO MATCH CURRENT
TRENDS AND THE MAXIMUM TEMPERATURES WERE DEDUCED A DEGREE OR SO
ACCORDINGLY.

PREVIOUS DISCUSSION...UPPER TROF CONTINUES TO DIG OVER THE GREAT
LAKES REGION AND MOVE EAST TOWARDS THE AREA. A SURFACE COLD FRONT
WILL ALSO APPROACH FROM THE WEST DURING THE DAY TODAY. SHOWERS AND
EMBEDDED THUNDERSTORMS WILL SPREAD OUT AHEAD OF THESE TWO
FEATURES...AND WIDESPREAD RAINFALL IS EXPECTED ACROSS THE REGION
TODAY. THERE WILL BE SOME INSTABILITY IN PLACE THIS
AFTERNOON...MAINLY ALONG AND SOUTHEAST OF A LINE FROM THE EASTERN
ADIRONDACKS NEAR NEWCOMB...ALONG A LINE GOING NORTHEAST THROUGH
KEESEVILLE...COLCHESTER AND NEWPORT. HAVE MENTIONED HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS IN THE ZONES EVERYWHERE...THOUGH
THE BEST CHANCE FOR ANY ENHANCED OR SEVERE THUNDERSTORMS WILL
LIKELY BE ACROSS OUR SOUTHEASTERN ZONES WHERE THE LARGEST
CAPE...LOWEST LIFTED INDICES...AND MOST FAVORABLE TOTAL TOTALS
WILL BE IN PLACE. THIS IS ALSO THE AREA THAT HAS THE BEST CHANCE
AT HAVING SOME SUNSHINE AND DAYTIME HEATING EARLY THIS MORNING
BEFORE THE SHOWERS APPROACH.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY/...
AS OF 425 AM EDT SUNDAY...WILL LOSE INSTABILITY OVERNIGHT BY
ABOUT 06Z AS COLD FRONT PUSHES EAST OF OUR FORECAST AREA. CHANCE
FOR SHOWERS WILL CONTINUE OVERNIGHT AS UPPER LEVEL TROF CONTINUES
TO APPROACH FROM THE WEST. SHOULD BE FAIRLY BREEZY OVERNIGHT WITH
TIGHTENED GRADIENT BEHIND DEPARTING COLD FRONT. SHOWERS CONTINUE
RIGHT ON INTO MONDAY WITH UPPER TROF STILL SLOWLY TRAVERSING THE
NORTH COUNTRY. SEVERAL POTENT VORT MAXES WILL ROUND OUT THE BASE
OF THE TROF ENHANCING THE CHANCE FOR SHOWERS. SURFACE HIGH
PRESSURE WILL RIDGE INTO THE AREA ON MONDAY NIGHT INTO TUESDAY
BEHIND DEPARTING SYSTEM. THIS WILL PROVIDE THE REGION WITH A
COUPLE DRY PERIODS WITH COOLER TEMPERATURES. SHOWERS SHOULD END
DURING THE AFTERNOON/EVENING ON MONDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 439 AM EDT SUNDAY...A RIDGE OF HIGH PRESSURE WILL BE OVER
THE REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH FAIR AND
DRY WEATHER EXPECTED ACROSS THE REGION. ON THURSDAY...A COLD FRONT
WILL MOVE SOUTHEAST FROM CANADA BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE REGION. HAVE KEPT IN A SLIGHT CHANCE FOR RAIN
SHOWERS EARLY THURSDAY NIGHT...BUT BOTH THE ECMWF AND GFS MODELS
SHOW CLEARING WILL TAKE PLACE LATER THURSDAY NIGHT... WITH ANOTHER
AREA OF HIGH PRESSURE BUILDING EAST FROM THE GREAT LAKES ON FRIDAY
AND REMAINING OVER THE REGION THROUGH SATURDAY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...EXPECTING MAINLY VFR CONDITION THROUGH THE
PERIOD EXCEPT FOR SOME AREAS OF MVFR/IFR IN SHOWERS AND
THUNDERSTORMS TODAY AND EARLY TONIGHT...AS A COLD FRONT WILL MOVE
THROUGH THE REGION THIS AFTERNOON AND EARLY TONIGHT. HAVE
INDICATED A VICINITY OF THUNDERSTORMS AT THE TERMINAL AERODROME
FORECAST (TAF) SITES...AS TIMING AS TO WHEN AND IF A TAF SITE WILL
GET A THUNDERSTORM IS DIFFICULT TO TIME AT THIS TIME. COMPOSITE
RADAR LOOP SHOWING SHOWERS AND SOME EMBEDDED THUNDERSTORMS ACROSS
NORTHERN NEW YORK AT 1155Z SUNDAY. ANY THUNDERSTORMS THAT DO
DEVELOP TO TODAY COULD BECOME STRONG OR SEVERE. SPC HAS THE REGION
IN A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY. SURFACE WINDS
WILL BE 10 KNOTS OR LESS...BUT POSSIBLY HAVE HIGHER WIND GUSTS IN
THE VICINITY OF ANY THUNDERSTORMS.

OUTLOOK 12Z MONDAY THROUGH THURSDAY...
MON...MAINLY VFR MODERATE NW WINDS ISLD PM SHRA.
TUE...MAINLY VFR LIGHT NW WINDS.
WED...MAINLY VFR HIGH PRESSURE SW WINDS.
THU...ISLD IFR/MVFR IN TSRA AND FRONTAL SYSTEM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NEILES
NEAR TERM...BOYD
SHORT TERM...NEILES
LONG TERM...WGH
AVIATION...WGH/SISSON
Hazardous weather outlook, Aug 21, 9:53 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1053 AM EDT SUN AUG 21 2011

NYZ028-034-035-VTZ001>012-016>019-221500-
EASTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1053 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THIS
AFTERNOON ACROSS VERMONT AND PARTS OF NORTHEAST NEW YORK. THE
ATMOSPHERE WILL CONTINUE TO BECOME UNSTABLE THIS AFTERNOON AND AS
A COLD FRONT APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED
TO DEVELOP. ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL TO
PRODUCE STRONG AND DAMAGING WINDS...LARGE HAIL...VERY HEAVY
DOWNPOURS...AND FREQUENT LIGHTNING. WHILE THE THREAT OF SEVERE
WEATHER EXISTS OVER VERMONT AND NORTHEAST NEW YORK...THE GREATEST
AREA OF CONCERN DURING THE MIDDLE TO LATE AFTERNOON HOURS FOR
SEVERE WEATHER WILL BE OVER CENTRAL AND EASTERN VERMONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ026-027-029>031-087-221500-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE-
1053 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS
MUCH OF THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS OF NEW
YORK THIS AFTERNOON. GUSTY WINDS...SMALL HAIL...HEAVY DOWNPOURS...
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

EVENSON

In the hours before

Special weather statement, Aug 21, 10:17 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1117 AM EDT SUN AUG 21 2011

NYZ028-031-034-035-VTZ001-002-005-006-009-016>018-211615-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN CLINTON NY-
WESTERN ESSEX NY-WESTERN FRANKLIN VT-
1117 AM EDT SUN AUG 21 2011

...THUNDERSTORMS WILL MOVE ACROSS NORTHEAST NEW YORK AND NORTHWEST
VERMONT THROUGH 1 PM...

AT 1116 AM EDT...A LINE OF THUNDERSTORMS WAS LOCATED FROM SOUTHWEST
OF PERU TO WEST OF WILLSBORO NEW YORK AND WAS MOVING NORTHEAST AT 35
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PEASLEEVILLE...MOFFITTSVILLE...SCHUYLER FALLS...CADYVILLE...EXIT 36
I87...PLATTSBURGH...EXIT 38 I87...LONG POINT...CHAZY LANDING...
CHAZY...HOLIDAY POINT...AND ALBURGH DUNES STATE PARK.

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4501 7257 4381 7338 4374 7404 4459 7388
      4502 7322
Special weather statement, Aug 21, 11:12 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT SUN AUG 21 2011

NYZ034-035-VTZ008>012-018-019-211700-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-ORANGE VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-
WINDSOR VT-
1212 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHWEST RUTLAND...
SOUTHEASTERN ESSEX...AND ADDISON COUNTIES THROUGH 1 PM...

AT 1212 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM
NEAR WEST BRIDPORT TO TICONDEROGA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EAST POULTNEY...NORTH POMFRET...EAST CLARENDON...NORTH SHREWSBURY...
RUSSELLVILLE...NORTH PAWLET...WEST PAWLET...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4354 7325 4358 7330 4362 7331 4362 7336
      4356 7339 4358 7343 4364 7343 4379 7336
      4380 7344 4378 7365 4391 7370 4413 7257
      4358 7236 4353 7239 4349 7237 4331 7326
Special weather statement, Aug 21, 11:14 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1214 PM EDT SUN AUG 21 2011

VTZ001>003-005>009-016>018-211715-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
1214 PM EDT SUN AUG 21 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN
CHITTENDEN...FRANKLIN...LAMOILLE...NORTH CENTRAL ADDISON...
NORTHEASTERN GRAND ISLE...NORTHERN WASHINGTON...ORLEANS AND WESTERN
CALEDONIA COUNTIES...

AT 1206 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HOLIDAY POINT TO FLETCHER TO RICHMOND...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
HIGHGATE FALLS...HIGHGATE CENTER...EAST HIGHGATE...FRANKLIN...LAKE
CARMI STATE PARK...WEST BERKSHIRE...BERKSHIRE...EDEN MILLS...STEVENS
MILLS...RICHFORD...EAST RICHFORD...SOUTH WOODBURY...

LAT...LON 4501 7235 4477 7209 4437 7220 4427 7311
      4467 7300 4495 7330 4502 7264
Special weather statement, Aug 21, 11:58 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1258 PM EDT SUN AUG 21 2011

VTZ008>012-018-019-211800-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WASHINGTON VT-
WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT-
1258 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN ADDISON...
NORTHEASTERN RUTLAND...NORTHWESTERN WINDSOR...ORANGE AND WASHINGTON
COUNTIES...

AT 1253 PM EDT...A STRONG THUNDERSTORM WAS NEAR GOSHEN...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL UP TO DIME
SIZE ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GRANVILLE...HANCOCK...BRAINTREE...EAST ROXBURY...
ALLIS STATE PARK...EXIT 5 I89...SOUTH NORTHFIELD...SOUTH BARRE...
BARRE...PLAINFIELD...AND ADAMANT

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4398 7214 4370 7304 4403 7319 4417 7296
      4416 7295 4419 7294 4443 7257 4420 7237
Special weather statement, Aug 21, 12:01 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
101 PM EDT SUN AUG 21 2011

VTZ003-006>008-017-211800-
CALEDONIA VT-EASTERN CHITTENDEN VT-LAMOILLE VT-ORLEANS VT-
WASHINGTON VT-
101 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL CHITTENDEN...
LAMOILLE...NORTHEASTERN WASHINGTON...NORTHWESTERN CALEDONIA AND
WESTERN ORLEANS COUNTIES...

AT 1254 PM EDT...A STRONG THUNDERSTORM WAS NEAR UNDERHILL STATE
PARK...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
JOHNSON...MOUNT WORCESTER...CADYS FALLS...GARFIELD...GREEN RIVER
RESERVOIR STA...NORTH WOLCOTT...CRAFTSBURY COMMON...EAST
CRAFTSBURY...SOUTH ALBANY...EAST ALBANY...WEST GLOVER...EXIT 25
I91...

LAT...LON 4494 7219 4447 7201 4440 7279 4456 7292

The radar

The Burlington radar (KCXX), 87 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Windsor

When
August 21, 12:42 PM EST
Where
Windsor County, Bethel
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -72.630

Quarter size hail reported in Bethel Center.

Thunderstorm Wind, Orange

When
August 21, 12:42 PM EST
Where
Orange County, 0.69 mi N of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
43.930, -72.670

Trees downed by thunderstorm winds with power lines down as well.

Hail, Orleans

When
August 21, 12:54 PM EST
Where
Orleans County, 0.98 mi W of Greensboro
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -72.300

Quarter size hail reported along Route 16.

Hail, Orleans

When
August 21, 1:05 PM EST
Where
Orleans County, 0.85 mi SE of Morgan
Measured
1 in hail
Reported by
Public
Coordinates
44.910, -72.010

Quarter size hail reported.

Thunderstorm Wind, Windsor

When
August 21, 1:16 PM EST
Where
Windsor County, 0.85 mi SE of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.260, -72.590

Trees and wires reported down in Chester.

Hail, Chittenden

When
August 21, 5:00 PM EST
Where
Chittenden County, 1.2 mi NE of North Underhill
Measured
1 in hail
Reported by
Public
Coordinates
44.590, -72.930

Quarter size hail reported.

Thunderstorm Wind, Rutland

When
August 21, 5:02 PM EST to 5:05 PM EST
Where
Rutland County, 2.86 mi WSW of Wells to 2.04 mi SW of Wells
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.400, -73.250

NWS Storm survey team found more than 100 trees, snapped or uprooted from the New York border near Granville into North and West Pawlet. The damage encompassed a nearly 1 mile long by 1/2 mile wide swath of damage.

Thunderstorm Wind, Addison

When
August 21, 5:10 PM EST
Where
Addison County, Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.980, -72.850

Several trees downed by thunderstorm winds and power outage.

Hail, Franklin

When
August 21, 5:12 PM EST
Where
Franklin County, 0.85 mi SE of Binghamville
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -72.910

Quarter size hail reported in Fletcher.

Thunderstorm Wind, Rutland

When
August 21, 5:15 PM EST to 5:20 PM EST
Where
Rutland County, 1.76 mi E of Pawlet to Danby
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.355, -73.146

Numerous trees uprooted and snapped with damage to utility poles, lines and some vehicles.

Thunderstorm Wind, Orange

When
August 21, 5:35 PM EST
Where
Orange County, 0.69 mi S of Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.040, -72.600

Several trees downed by thunderstorm winds.

Hail, Rutland

When
August 21, 5:50 PM EST
Where
Rutland County, 0.85 mi SW of South Wallingford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.410, -72.990

Golfball size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334964, 334971, 334965, 334966, 334972, 334967, 334973, 334974, 334969, 334975, 334976, 334970.